Wisconsin, 2021

Winter Storm in Wisconsin, December 10 to 11, 2021

December 10 to 11, 2021 · NWS ARX · 10 events in 10 counties and zones

A winter storm tracked across the Upper Midwest from December 10th into the 11th. The storm brought snow and strong winds to most of western Wisconsin.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm tracked across the Upper Midwest from December 10th into the 11th. The storm brought snow and strong winds to most of western Wisconsin. Snowfall amounts generally ranged from 4 to 11 inches. Extensive drifting of the snow occurred as gusts of 30 to 40 mph occurred during the early morning hours of the 11th. The highest reported totals were 11.5 inches near Medford (Taylor County) and 10 inches near Owen (Clark County) and in Mondovi (Buffalo County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 10, 2:20 PM CST, 30 minutes earlier.

Area forecast discussion, Dec 10, 2:20 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
220 PM CST Fri Dec 10 2021

.SHORT TERM...(This evening through Saturday)
Issued at 220 PM CST Fri Dec 10 2021

In the overall big picture, not a lot has changed with the winter
storm. Water vapor satellite shows the upper level system is
coming across the central Rockies with a nice baroclinic leaf
forming out ahead of. This wave will continue to track northeast,
coming across with a positive tilt during the overnight hours.
This looks to produce a period of moderate to strong pv advection
in the 500 to 300 mb layer. There also looks to be a period of
some decent jet dynamics late this afternoon into the evening with
the area coming under the right entrance region of a departing
300 mb jet and the left exit region of the next incoming jet
streak.

The first band of mid-level frontogenesis has come in and
produced the first round of light snow across southeast Minnesota
into western Wisconsin. This frontogenesis will continue to work
on the atmosphere as it lift off to the northeast through the rest
of the afternoon. It will quickly be replaced by another band
which looks to be stronger and not quite as migratory as the
first. The lift from this band will be augmented by the jet
dynamics, increasing pv advection ahead of the wave and good
isentropic up glide on the 285K surface. This all looks to combine
to produce the period of highest snowfall rates from late this
afternoon through much of this evening. The 11.12Z HREF continues
to show a strong signal for hourly snowfall rates in excess of 1
inch with a signal for some 2 inch an hour rates as well. This
signal has shifted northwest from this time Thursday with it now
looking to be along our forecast border with MPX or just into
their area. The 2 inch per hour rate signal does look to be almost
all into MPX's area at this time. This looks to have shifted the
highest band of snowfall amounts just a little farther northwest.

Farther to the south, with the slight northward shift, the warm
nose aloft looks to have more an influence over our southeast
counties to create more of wintry mix than just snow. Based on the
thermal profiles depicted in the RAP forecast soundings, a period
of sleet and freezing rain or rain (depending of surface
temperatures) will occur along with some snow. Some ice
accumulations could occur with the highest probabilities for these
being from northern Richland County into the southern sections of
Adams and Juneau Counties. Amounts should be just a glaze to less
than a tenth of an inch.

The final hazard from this system will occur overnight. Another
band of frontogenesis will occur, although this does not look to
be a strong or as big in areal coverage, but enough to produce a
burst of snow. This will likely occur as the winds are swinging
around to the northwest on the back side of the surface low with
gusts up to 35 mph possible. This will be enough to move some of
the fresh snow around to create drifting and some pockets of
visibility reductions from blowing snow. Everything looks to wind
down pretty quick Saturday morning as the system pulls away from
the region.

At this time, no additional changes are planned to the layout of
warning and advisory. Some of the counties on the southern edge of
the border may not get all the way to six inches, but when
combined with the wind and blowing/drifting potential, enough
impacts to justify not making any more adjustments.

.LONG TERM...(Saturday night through Friday)
Issued at 220 PM CST Fri Dec 10 2021

Just taking a cursory glance out into next week shows that
another system looks to move across the Upper Midwest sometime in
the middle of the week. Starting to see some differences now
between the models on the timing and potential strength of this
system. Most models continue to show the area getting into the
warm sector of this storm with the 10.00Z NAEFS still showing the
specific humidity and precipitable water running 4 to 5 standard
deviations above normal. Plenty of warm air coming in as well,
with temperatures at 925 and 850 mb having the potential to be
about 2 standard deviations above normal. This should help to push
high temperatures Wednesday into the 50s and maybe even some
lower 60s possible for portions of northeast Iowa into southwest
Wisconsin.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1119 AM CST Fri Dec 10 2021

A narrow snow band is currently moving northeastward over the
area. This band will merge with another band coming from the
southwest this afternoon to bring light to moderate snow to KLSE
and KRST. This snow will last until tomorrow morning and reduce
vibys to LIFR conditions and lower ceils. There is a small chance
for thundersnow to impact both sites this evening, but confidence
was not high enough to include in the TAFs. Once the snow exits,
visby should improve to MVFR conditions. Expect gusts up to 30 kts
at both TAF sites through the TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until noon CST Saturday for WIZ017-029-033-
     034-041-042.

     Winter Weather Advisory until noon CST Saturday for WIZ043-044-
     053>055.

     Winter Storm Warning until 6 AM CST Saturday for WIZ032.

MN...Winter Storm Warning until 6 AM CST Saturday for MNZ079-086>088-
     094.

     Winter Storm Warning until 6 AM CST Saturday for MNZ095-096.

IA...Winter Weather Advisory until 6 AM CST Saturday for IAZ010-011-
     018-019-029-030.

     Winter Storm Warning until 6 AM CST Saturday for IAZ008-009.

&&

SHORT TERM...04
LONG TERM...04
AVIATION...Dahl
Hazardous weather outlook, Dec 10, 10:46 AM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1046 AM CST Fri Dec 10 2021

IAZ008-009-MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-
111200-
Mitchell-Howard-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-
Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
1046 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect through tonight. Snowfall
accumulations of 4 to 7 inches are expected along and south of the
Interstate 90 corridor with 7 to 12 inches expected farther
north. Locally higher amounts will be possible. Winds gusting 30
to 40 mph could create some blowing and drifting snow at times. In
addition, high snowfall rates and strong winds could combine for
pockets of white-out conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Winter Storm Warning will remain in effect through Saturday
morning for portions western and north-central Wisconsin. Expect
the light snow to end while some blowing snow will remain
possible.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be appreciated. Also if snow accumulation
rates of an inch or two an hour occur, this information would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-018-019-029-WIZ043-044-053>055-111200-
Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-Juneau-Adams-Vernon-
Crawford-Richland-
1046 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for through tonight.
Snowfall amounts of 4 to 6 inches are expected with a wintry mix
possible at times. Wind gusting up to 40 mph at times could create
some blowing and drifting snow at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Winter Weather Advisory will remain in effect through
Saturday morning for portions western Wisconsin. Expect the light
snow to end while some blowing snow will remain possible.

.SPOTTER INFORMATION STATEMENT...

Snowfall and ice accumulation reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ030-WIZ061-111200-
Clayton-Grant-
1046 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

A wintry mix will occur tonight. Snowfall accumulations of 1 to 2
inches and a glaze of ice will be possible. A Winter Weather
Advisory is in effect for Clayton County. Isolated thunderstorms
are also possible this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall and ice accumulation reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Vernon

When
December 10, 2:50 PM CST to December 11, 8:30 AM CST
Where
Vernon forecast zone
Reported by
COOP Observer
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 2 to 5 inches of snow fell across Vernon County. Extensive drifting of the snow occurred during the early morning hours of the 11th when north winds gusted into the 30 to 40 mph range.

Winter Storm, Adams

When
December 10, 3:40 PM CST to December 11, 8:50 AM CST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 3 to 7 inches of snow fell across Adams County. Extensive drifting of the snow occurred during the early morning hours of the 11th when north winds gusted into the 30 to 40 mph range. The highest reported snowfall total was 7 inches east of New Rome.

Winter Storm, Juneau

When
December 10, 3:40 PM CST to December 11, 8:40 AM CST
Where
Juneau forecast zone
Reported by
Public
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

Between 4 and 7 inches of snow was estimated to have fallen across Juneau County. Extensive drifting of the snow occurred during the early morning hours of the 11th as north winds gusted into the 30 to 40 mph range.

Winter Storm, Monroe

When
December 10, 4:00 PM CST to December 11, 8:30 AM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 4 to 7 inches of snow fell across Monroe County. Extensive drifting of the snow occurred during the early morning hours of the 11th when north winds gusted into the 30 to 40 mph range. The highest reported snowfall total was 7.3 inches north of Four Corners and in Cataract.

Winter Storm, La Crosse

When
December 10, 4:10 PM CST to December 11, 7:20 AM CST
Where
La Crosse forecast zone
Reported by
COOP Observer
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 3 to 7 inches of snow fell across La Crosse County. Extensive drifting of the snow occurred during the early morning hours of the 11th when north winds gusted into the 30 to 40 mph range. The highest reported snowfall total was 7.1 inches just north of Holmen.

Winter Storm, Buffalo

When
December 10, 4:20 PM CST to December 11, 5:50 AM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 7 to 10 inches of snow fell across Buffalo County. Extensive drifting of the snow occurred during the early morning hours of the 11th when north winds gusted into the 30 to 40 mph range. The highest reported snowfall total was 10 inches in Mondovi.

Winter Storm, Trempealeau

When
December 10, 4:30 PM CST to December 11, 6:50 AM CST
Where
Trempealeau forecast zone
Reported by
COOP Observer
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 5 to 10 inches of snow fell across Trempealeau County. Extensive drifting of the snow occurred during the early morning hours of the 11th when north winds gusted into the 30 to 40 mph range. The highest reported snowfall total was 10 inches near Galesville and Elk Creek.

Winter Storm, Jackson

When
December 10, 4:40 PM CST to December 11, 7:20 AM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 7 to 9 inches of snow fell across Jackson County. Extensive drifting of the snow occurred during the early morning hours of the 11th when north winds gusted into the 30 to 40 mph range. The highest reported snowfall total was 9.2 inches northeast of Black River Falls.

Winter Storm, Clark

When
December 10, 5:00 PM CST to December 11, 8:20 AM CST
Where
Clark forecast zone
Reported by
COOP Observer
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 8 to 10 inches of snow fell across Clark County. Extensive drifting of the snow occurred during the early morning hours of the 11th when north winds gusted into the 30 to 40 mph range. The highest reported snowfall total was 10 inches just east of Owen.

Winter Storm, Taylor

When
December 10, 5:20 PM CST to December 11, 8:00 AM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 8 to 11 inches of snow fell across Taylor County. Extensive drifting of the snow occurred during the early morning hours of the 11th when north winds gusted into the 30 to 40 mph range. The highest reported snowfall total was 11.5 inches north of Medford.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992706, 992697, 992701, 992703, 992702, 992698, 992705, 992700, 992699, 992704.